Early Treatment could be Beneficial in COVID-19 Vaccine-Related Thrombocytopenia

An extremely rare syndrome has been reported in people who were vaccinated against severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) – blood clots occur at unexpected places in the body, accompanied by a low thrombocyte count and clotting disorder. Some vaccine recipients, especially after the administration of the ChAdOx1 nCOV-19 vaccine (the Oxford/AstraZeneca vaccine).

A case report revealed that timely diagnosis and management may prevent morbidity and mortality. A 62-year-old healthy woman developed symptoms of joint pain, headache, and some dizziness (resolved upon administration of acetaminophen) following administration of ChAdOx1 nCOV-19 vaccine. On the fifth day, she had a high fever with chills but again recovered after taking aspirin and went to work on day 7. The next evening, she developed unusual bleeding from the gums and a bite wound on the lip, as well as on the right ankle the next morning.

The quantitative D-dimer test was positive, indicating impending thrombosis. No clots were observed in the arterial or venous system, but the platelet count was low, all other blood parameters being normal. The key coagulation factor fibrinogen was low. A highly positive anti-PF4-heparin IgG antibody test was revealed.

The patient was put on fibrinogen concentrate at low doses, as well as anticoagulation, though avoiding heparin to prevent HIT. Simultaneously, she was monitored carefully for coagulation parameters, and started on high-dose IVIG and the corticosteroid prednisolone. The latter was not only to suppress the immune response responsible for thrombocytopenia but to prevent significant side effects of IVIG. The patient steadily improved, both clinically and concerning laboratory parameters, with platelet count normalizing on the fourth day of hospitalization. While she had headaches after the second dose of IVIG, she did not have any thromboembolic complications and was discharged on the sixth day.

This case report suggests that early non-heparin anticoagulation in conjunction with early administration of high-dose IVIg can interrupt the prothrombotic process in patients with suspected vaccine-induced prothrombotic immune thrombocytopenia and may be life-saving. 

To know more about origin, virology of COVID-19, Click here

To know more about emerging themes in COVID-19, Click here

To know more about how WhiteCoats can help you in your professional advancement, visit www.whitecoats.com

Want to set up an online consultation for your practice, Click here

Ref Link: https://doi.org/10.1111/jth.15346. https://onlinelibrary.wiley.com/doi/10.1111/jth.15346

#Featured